Saudi Journal of Kidney Diseases and Transplantation

CASE REPORT
Year
: 2008  |  Volume : 19  |  Issue : 4  |  Page : 624--626

Denovo Post Renal Transplantation Inflammatory Bowel Disease


MA Halim, T Al-Otaibi, A Elsisi, A El-Sayed, P Nair, T Said, MA Balaha, MRN Nampoory 
 Hamed Al Essa Organ Transplantation Centre, Kuwait

Correspondence Address:
M A Halim
Hamed Al Essa Organ Transplantation Centre, Ibn Sina Hospital, P.O. Box 25427, Code 13115, Safat
Kuwait

Abstract

Post-renal transplant de-novo inflammatory bowel disease (IBD) may develop despite the presence of mycophenolate mofetil (MMF), a drug used for treatment of IBD, in the immunosuppressive regimen. A 39-year-old man received live unrelated renal transplant, and was started postoperatively on prednisolone, MMF, and tacrolimus, which was changed to sirolimus when he developed diabetes mellitus two months post-transplant. Nine months post-transplant, the patient developed recurrent attacks of bloody diarrhea and ischio-rectal abscesses complicated by anal fistulae not responding to routine surgical treatment. Colonoscopy diagnosed IBD, a Crohn«SQ»s disease-like pattern. The patient was treated with steroids and 5-aminosalicylic acid (5­ASA) in addition to a two months course of ciprofloxacin and metronidazole. He became asymptomatic and rectal lesions healed within one month of treatment. The patient continued to be asymptomatic, and he maintained normal graft function on the same immunosuppressive treatment in addition to 5-ASA. We conclude that de-novo IBD disease can develop in renal transplant recipients in spite of immunosuppressive therapy including MMF.



How to cite this article:
Halim M A, Al-Otaibi T, Elsisi A, El-Sayed A, Nair P, Said T, Balaha M A, Nampoory M. Denovo Post Renal Transplantation Inflammatory Bowel Disease.Saudi J Kidney Dis Transpl 2008;19:624-626


How to cite this URL:
Halim M A, Al-Otaibi T, Elsisi A, El-Sayed A, Nair P, Said T, Balaha M A, Nampoory M. Denovo Post Renal Transplantation Inflammatory Bowel Disease. Saudi J Kidney Dis Transpl [serial online] 2008 [cited 2019 Dec 12 ];19:624-626
Available from: http://www.sjkdt.org/text.asp?2008/19/4/624/41325


Full Text

 Introduction



Post transplant de-novo inflammatory bowel disease (IBD) is rare, and it is affected by the immune tolerance and modality of immunosuppression. [1] Mycophenolate mofetil (MMF) may be associated with post trans­plant IBD. [2],[3] On the other hand, MMF is also reported to be a reasonable alternative in treating and maintain remission of Crohn's disease (CD) for patients who do not tole­rate azathioprine (AZA). [4]

We report a case of IBD in post renal transplant recipient who developed IBD in the presence of MMF in the immuno­suppressive therapy, however, he recovered despite continuing the same immunosup­pressive regimen.

 Case Report



A 39-year-old man who developed chro­nic renal failure due to advanced nephro­sclerosis, and underwent hemodialysis treat­ment for 9 months before he received a live unrelated renal transplant. Postopera­tively, immunosuppression was induced with anti-thymocyte globulin (ATG) in addition to steroid, MMF, and tacrolimus, and the latter three drugs were continued as main­tenance therapy. Tacrolimus was changed to sirolimus when the patient developed dia­betes mellitus 2 months post-transplantation.

Nine months post-transplant, the patient developed recurrent attacks of nausea, ab­dominal pain and diarrhea, occasionally bloody, and associated with ischiorectal abscesses complicated by anal fistulas, which were not responding to routine sur­gical management including incision and drainage, in addition to antibiotics.

At the time of the new complaint, the patient was maintained on prednisolone 10 mg/day, MMF 500mg twice/day, and siro­limus 4mg/d; sirolimus trough level was 7.6 ng/dl. He was treated with oral anti­biotics empirically for possible infective diarrhea with temporary and inadequate response. Upper gastro-intestinal (GI) endos­copy revealed hiatus hernia, while colo­noscopy disclosed multiple erythematous colonic lesions with aphthous ulcers and erosions.

Colonic biopsies demonstrated mild chro­nic lymphoplasmacytic cell infiltration of the lamina propria with cryptitis and non­caseating granulomatous lesions. There was no evidence of acid fast bacilli or viral infection in the biopsies.

Claustridium defficille toxin, cytomegalo­virus (CMV) antigen, and P-anti-neutrophil cytoplasmic antibody were negative. Other laboratory investigations were not conclusive except for mild anemia and high C-reactive protein.

The patient was diagnosed to have IBD, Crohn's disease-like pattern. He was treated with steroids and 5-aminosalicylic acid (5­ASA) in addition to a 2-month course of ciprofloxacin and metronidazole, and he was continued on the same doses of MMF and sirolimus. Within one month of treat­ment, the patient became asymptomatic, and his rectal lesions healed completely. During follow-up, he remained asympto­matic and maintained normal graft func­tion on the same immunosuppressive treat­ment and 5-ASA.

 Discussion



MMF is widely used for maintenance immunosuppression in solid organ trans­plantation replacing AZA. [3] Gastrointestinal toxicity, usually manifests as diarrhea, is the most common side effect of MMF. [3] A full spectrum of new onset IBD can de­velop after solid organ transplantation, des­pite the use of immunosuppressive thera­py. [5] Reduction or cessation of MMF was the only effective therapy to control IBD in such patients but with increased risk of rejection. [3]

The prevalence of IBD after transplanta­tion is affected by the type of immuno­suppression used. Azathioprine was presented as a protector and tacrolimus as a promoter of IBD. [5] MMF can maintain remission and replace AZA if not tolerated as a treatment for IBD. [4],[5] Our patient developed an immu­nological disease in spite of adequate immu­nosuppression. Although a significant degree of allograft tolerance can occur, auto­immune diseases can still develop elsewhere, suggesting selective immune tolerance. [1] IBD was successfully controlled in our pa­tient without reduction of MMF dose for 6 months. [3]

We conclude that de-novo IBD can develop post renal transplantation in spite of ade­quate immunosuppressive therapy even when MMF is used. However, IBD can be con­trolled without discontinuing MMF. Long­ term follow-up is required to assess the disease activity while on MMF.

References

1Ramji A, Owen DA, Erb SR, et al. Post­liver transplant Crohn's disease: Graft tolerance but not self-tolerance? Dig Dis Sci 2002;47(3):522-7.
2Dalle IJ, Maes BD, Geboes KP, et al. Crohn's-like changes in the colon due to mycophenolate? Colorectal Dis 2005;7(1):27-34.
3Maes BD, Dalle I, Geboes K, et al. Erosive enterocolitis in mycophenolate mofetil­treated renal-transplant recipients with persistent afebrile diarrhea. Transplantation 2003;75(5):665-72.
4Miehsler W, Reinisch W, Moser G, et al. Is mycophenolate mofetil an effective alternative in azathioprine-intolerant patients with chronic active Crohn's disease? Am J Gastroenterol 2001;96(3):782-7.
5Haagsma EB, Van Den Berg AP, Kleibeuker JH, et al. Inflammatory bowel disease after liver transplantation: the effect of different immunosuppressive regimens. Aliment Pharmacol Ther 2003; 18(1):33-44.